Texas, 2009

High Wind in Texas, February 10, 2009

February 10, 2009 · NWS LUB · 1 event in 1 county or zone

A potent upper air storm system ejected over the southern Rockies late on the 10th, and resulted in blowing dust and strong westerly winds over the South Plains of west Texas. Winds reached sustained speeds of up to 41 mph as measured by the Texas Tech University West Texas Mesonet site at Denver City (Yoakum County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent upper air storm system ejected over the southern Rockies late on the 10th, and resulted in blowing dust and strong westerly winds over the South Plains of west Texas. Winds reached sustained speeds of up to 41 mph as measured by the Texas Tech University West Texas Mesonet site at Denver City (Yoakum County). No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 10, 3:28 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 10, 3:28 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
328 PM CST TUE FEB 10 2009

.SHORT TERM...
UPPER LOW LOCATED OVER NCNTL NM TO MOVE FAIRLY QUICKLY EWD ACROSS
THE TX PANHANDLE THIS EVENING. SFC LOW ACROSS NERN NM/WRN OKLA
PANHANDLE WITH TIGHTENING GRADIENT ACROSS ERN NM/SWRN TX. HAVE SEEN
A BELT OF ADVISORY LEVEL WINDS ACROSS THE WRN ZONES AND EXPECT THAT
TO PERSIST AND SPREAD SEWD AS THE EVENING PROGRESSES. PROGGED
PRESSURE GRADIENTS SUGGEST WIND ADVISORY POTENTIAL WILL CONTINUE
PAST MIDNIGHT AND HAVE EXTENDED THE ADVISORY TO 09Z. SOME CONCERN
WITH THE HIGH WIND WARNING FOR THE SRN ROW OF ZONES. HOWEVER THIS IS
NEAREST THE MID LEVEL JET AXIS AND A COUPLE MESONET STATIONS ARE
GETTING WITHIN 5 MPH OF WARNING CRITERIA. ELEVATED CONVECTION
ASSOCIATED WITH COLD CORE OF THE UPPER TROUGH MAY BE ENOUGH TO GET
THAT AREA OVER THE HUMP AND WILL THUS MAINTAIN THE WARNING THROUGH
03Z.

INCREASING MID/UPPER LEVEL LIFT RESULTING IN SOME LIGHT ELEVATED
RADAR RETURNS ACROSS ERN NM...THE STRONGEST OF WHICH ARE NEAR THE
CLOVIS AREA. SOME OF THIS MAY END UP REACHING THE GROUND AND
INHERITED SLIGHT CHC POPS ACROSS THE NWRN ZONES STILL WARRANTED.
LESSER CHANCES OF THIS OCCURING FURTHER SOUTH AWAY FROM BEST
DYNAMICS.

EXPECTATION OF DECREASE IN WIND SPEEDS LATE TONIGHT WILL MAKE LOW
TEMP FCST PROBLEMATIC. IN GENERAL PREFER A BLEND OF GUIDANCE NUMBERS
ATTM. COOL END OF GUIDANCE PREFERRED FOR WEDNESDAY HIGHS WITH
MODESTLY GUSTY NW WINDS A GOOD PART OF THE DAY BEFORE DECREASING AND
BACKING TOWARD THE SW IN THE AFTN.

&&

.LONG TERM...
FAST NEAR ZONAL FLOW WILL TRANSITION TOWARD SOUTHWESTERLY FLOW ALOFT
OVER THE SOUTHERN ROCKIES/PLAINS LATE WEDNESDAY THROUGH THURSDAY. THE
NEXT SHORTWAVE TROUGH PROGGED TO PROPAGATE THROUGH PROGRESSIVE UA
FLOW WILL TRANSLATE OVER THE PLAINS FRIDAY. SOLUTIONS SUGGEST THAT
THE TIMING OF THIS TROUGH PASSAGE MAY BE EARLY IN THE DAY...AND
PERHAPS THIS WILL HELP TO NEGATE THE WIND/FIRE WEATHER THREAT.
HOWEVER WILL MAINTAIN A MENTION OF SUCH IN THE HAZARD PRODUCT ATTM.

MEDIUM RANGE GUIDANCE DEPICTS THE NOSE OF A CANADIAN AIRMASS RIDGING
SOUTHWARD THROUGH THE FRONT RANGE AND OVER THE SOUTH PLAINS LATE
FRIDAY/EARLY SATURDAY IN THE WAKE OF FRIDAY/S SYSTEM. THE NEXT
EJECTING/LOW AMPLITUDE SHORTWAVE TROUGH WILL HELP TO ESTABLISH
DOWNSLOPE WINDS AND MODIFY THIS AIRMASS LATE SATURDAY...PREVENTING
MUCH MORE THAN MODESTLY COOLER TEMPERATURES NEAR SEASONAL AVERAGES.

THE NEXT OPPORTUNITY FOR SENSIBLE WEATHER APPEARS TO BE DURING THE
MONDAY TIMEFRAME...WHEN A DEEPER UA TROUGH IS PROGGED TO EJECT OVER
THE SOUTHERN ROCKIES/PLAINS. CURRENT INDICATIONS ARE THAT FORCING
FOR ASCENT AND MOISTURE MAY BE SUFFICIENT TO WARRANT A SLIGHT CHANCE
MENTION OF SHOWERS.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS TO PERSIST PERIODICALLY ACROSS THE WARNING AREA
INTO THE EVENING HOURS AS WINDS STAY UP AND RH WILL BE SLOW TO
RECOVER. THAT RECOVERY WILL BE A LITTLE FASTER ACROSS THE WRN ZONES
AS ELEVATED CONVECTION MOVES ACROSS BRINGING COOLER TEMPS...HIGHER
DEW POINTS AND THUS HIGHER RH. THOSE AREAS MAY NEED TO BE DROPPED
BEFORE EXPIRATION...BUT ATTM WILL LET WARNING CONTINUE AS IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        29  60  26  63  29 /  20   0   0   0   0
TULIA         35  61  30  61  30 /  10   0   0   0   0
PLAINVIEW     35  60  30  62  30 /  10   0   0   0   0
LEVELLAND     34  62  30  70  31 /  10   0   0   0   0
LUBBOCK       34  61  31  66  32 /  10   0   0   0   0
DENVER CITY   33  62  28  69  31 /  10   0   0   0   0
BROWNFIELD    35  62  30  70  33 /   0   0   0   0   0
CHILDRESS     42  64  36  65  34 /  10   0   0   0   0
SPUR          39  65  32  66  34 /  10   0   0   0   0
ASPERMONT     43  67  35  69  39 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ039>043.

RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ027>030-033>044.

WIND ADVISORY FROM 9 PM THIS EVENING TO 3 AM CST WEDNESDAY FOR
THE FOLLOWING ZONES: TXZ039>043.

WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
TXZ027>030-033>038-044.

&&

07/20
Hazardous weather outlook, Feb 10, 12:47 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1247 PM CST TUE FEB 10 2009

TXZ021>044-111900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1247 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

WARM...DRY...AND WINDY CONDITIONS WILL RESULT IN WEATHER
CONDITIONS FAVORABLE FOR WILDFIRE DEVELOPMENT...ESPECIALLY OVER
THE WESTERN AND SOUTHERN SOUTH PLAINS AND THE SOUTHERN ROLLING
PLAINS. A RED FLAG WARNING IS IN EFFECT.

NON PRECIPITATION

STRONG SOUTHWESTERLY WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING HOURS. THE STRONGEST WINDS ARE EXPECTED FROM
THE SOUTHERN SOUTH PLAINS INTO THE SOUTHERN ROLLING PLAINS WHERE
WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. ELSEWHERE...
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. THE STRONG
WINDS WILL ALSO CREATE AREAS OF BLOWING DUST WHICH WILL RESTRICT
VISIBILITIES. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FRIDAY WILL BRING BREEZY TO WINDY CONDITIONS AND ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yoakum

When
February 10, 3:35 PM CST to 6:15 PM CST
Where
Yoakum forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145108.